Eta and rho invariants on manifolds with edges
Annales de l'Institut Fourier, Volume 69 (2019) no. 5, pp. 1955-2035.

We establish existence of eta-invariants as well as of the Atiyah–Patodi–Singer and the Cheeger–Gromov rho-invariants for a class of Dirac operators on an incomplete edge space. Our analysis applies in particular to the signature and the spin Dirac operator. We derive an analogue of the Atiyah–Patodi–Singer index theorem for incomplete edge spaces and their non-compact infinite Galois coverings with edge singular boundary. Our arguments are based on the microlocal analysis of the heat kernel asymptotics associated to the Dirac laplacian of an incomplete edge metric. As an application, we discuss stability results for the two rho-invariants we have defined.

Dans cet article, nous démontrons l’existence des invariants êta et des invariants rho de Atiyah–Patodi–Singer et Cheeger–Gromov pour une classe d’opérateurs de type Dirac sur des variétés stratifiées de profondeur 1 munies d’une métrique incomplète de type edge. Notre analyse s’applique, en particulier, à l’opérateur de signature et à l’opérateur de Dirac sur une variété spin. Nous établissons aussi des théorèmes de Atiyah–Patodi–Singer sur des variétés stratifiées de profondeur 1 avec bord et sur leurs revêtements de Galois. Nos arguments s’appuyent sur l’analyse microlocale du développement asymptotique du noyau de la chaleur pour un laplacien de Dirac associé à une métrique incomplète de type edge. Nous donnons des applications de cette analyse à l’étude des propriétés de stabilité des invariants rho que nous avons définit.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3287
Classification: 58J20,  58J28
Keywords: stratified space, incomplete edge metrics, spin manifold, signature operator, spin Dirac operator, heat kernel asymptotic, eta invariant, rho invariant, Fredholm index
@article{AIF_2019__69_5_1955_0,
     author = {Piazza, Paolo and Vertman, Boris},
     title = {Eta and rho invariants on manifolds with edges},
     journal = {Annales de l'Institut Fourier},
     pages = {1955--2035},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {69},
     number = {5},
     year = {2019},
     doi = {10.5802/aif.3287},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3287/}
}
TY  - JOUR
TI  - Eta and rho invariants on manifolds with edges
JO  - Annales de l'Institut Fourier
PY  - 2019
DA  - 2019///
SP  - 1955
EP  - 2035
VL  - 69
IS  - 5
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3287/
UR  - https://doi.org/10.5802/aif.3287
DO  - 10.5802/aif.3287
LA  - en
ID  - AIF_2019__69_5_1955_0
ER  - 
%0 Journal Article
%T Eta and rho invariants on manifolds with edges
%J Annales de l'Institut Fourier
%D 2019
%P 1955-2035
%V 69
%N 5
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.3287
%R 10.5802/aif.3287
%G en
%F AIF_2019__69_5_1955_0
Piazza, Paolo; Vertman, Boris. Eta and rho invariants on manifolds with edges. Annales de l'Institut Fourier, Volume 69 (2019) no. 5, pp. 1955-2035. doi : 10.5802/aif.3287. https://aif.centre-mersenne.org/articles/10.5802/aif.3287/

[1] Albin, Pierre A renormalized index theorem for some complete asymptotically regular metrics: The Gauss–Bonnet theorem, Adv. Math., Tome 213 (2007) no. 1, pp. 1-52 | Article | MR: 2331237 | Zbl: 1195.58008

[2] Albin, Pierre; Gell-Redman, Jesse The index of Dirac operators on incomplete edge spaces, SIGMA, Symmetry Integrability Geom. Methods Appl., Tome 12 (2016), 089, 45 pages | MR: 3544861 | Zbl: 1378.58020

[3] Albin, Pierre; Gell-Redman, Jesse The index formula for families of Dirac type operators on pseudomanifolds (2017) (https://arxiv.org/abs/1312.4241)

[4] Albin, Pierre; Leichtnam, Éric; Mazzeo, Rafe; Piazza, Paolo The signature package on Witt spaces, Ann. Sci. Éc. Norm. Supér., Tome 45 (2012), pp. 241-310 | Article | MR: 2977620 | Zbl: 1260.58012

[5] Albin, Pierre; Leichtnam, Éric; Mazzeo, Rafe; Piazza, Paolo The Novikov conjecture on Cheeger spaces, J. Noncommut. Geom., Tome 11 (2017) no. 2, pp. 451-506 | Article | MR: 3669110 | Zbl: 1375.57034

[6] Albin, Pierre; Leichtnam, Éric; Mazzeo, Rafe; Piazza, Paolo Hodge theory on Cheeger spaces, J. Reine Angew. Math., Tome 744 (2018), pp. 29-102 | MR: 3871440 | Zbl: 06971597

[7] Albin, Pierre; Rochon, Frédéric Families index for manifolds with hyperbolic cusp singularities, Int. Math. Res. Not., Tome 2009 (2009) no. 4, pp. 625-697 | MR: 2480097 | Zbl: 1184.58008

[8] Antonini, Paolo The Atiyah–Patodi–Singer index formula for measured foliations, Bull. Sci. Math., Tome 137 (2013) no. 2, pp. 140-176 | Article | MR: 3023206 | Zbl: 1284.58010

[9] Antonini, Paolo The Atiyah–Patodi–Singer signature formula for measured foliations, J. Reine Angew. Math., Tome 695 (2014), pp. 217-242 | MR: 3276159 | Zbl: 1305.58014

[10] Antonini, Paolo Boundary integral for the Ramachandran index, Rend. Semin. Mat. Univ. Padova, Tome 131 (2014), pp. 1-14 | Article | MR: 3217747 | Zbl: 1314.19007

[11] Antonini, Paolo; Azzali, Sara; Skandalis, Georges Flat bundles, von Neumann algebras and K-theory with /-coefficients, J. K-Theory, Tome 13 (2014) no. 2, pp. 275-303 | Article | MR: 3189427 | Zbl: 1315.46077

[12] Antonini, Paolo; Azzali, Sara; Skandalis, Georges Bivariant K-theory with /-coefficients and rho classes of unitary representations, J. Funct. Anal., Tome 270 (2016) no. 1, pp. 447-481 | Article | MR: 3419768 | Zbl: 1352.46063

[13] Atiyah, Michael F. Elliptic operators, discrete groups and von Neumann algebras, Analysis and Topology (Orsay, 1974) (Astérisque) Tome 32–33, Société Mathématique de France, 1976, pp. 43-72 | Zbl: 0323.58015

[14] Atiyah, Michael F.; Patodi, Vijay K.; Singer, Isadore M. Spectral asymmetry and Riemannian geometry. I, Math. Proc. Camb. Philos. Soc., Tome 77 (1975), pp. 43-69 | Article | MR: 397797 | Zbl: 0297.58008

[15] Atiyah, Michael F.; Patodi, Vijay K.; Singer, Isadore M. Spectral asymmetry and Riemannian geometry. II, Math. Proc. Camb. Philos. Soc., Tome 78 (1975) no. 3, pp. 405-432 | Article | MR: 397798 | Zbl: 0314.58016

[16] Atiyah, Michael F.; Patodi, Vijay K.; Singer, Isadore M. Spectral asymmetry and Riemannian geometry. III, Math. Proc. Camb. Philos. Soc., Tome 79 (1976) no. 1, pp. 71-99 | Article | MR: 397799 | Zbl: 0325.58015

[17] Azzali, Sara; Wahl, Charlotte Spectral flow, index and the signature operator, J. Topol. Anal., Tome 3 (2011) no. 1, p. 37-37 | Article | MR: 2784763 | Zbl: 1216.58007

[18] Bei, Francesco Poincare duality, Hilbert complexes and geometric applications, Adv. Math., Tome 267 (2014), pp. 121-175 | MR: 3269177 | Zbl: 1301.53031

[19] Benameur, Moulay-Tahar; Roy, Indrava The Higson-Roe exact sequence and 2 eta invariants (2014) (https://arxiv.org/abs/1409.2717)

[20] Berline, Nicole; Getzler, Ezra; Vergne, Michèle Heat kernels and Dirac operators, Grundlehren Text Editions, Springer, 2004 | Zbl: 1037.58015

[21] Bismut, Jean-Michel; Cheeger, Jeff Families index for manifolds with boundary, superconnections and cones I and II, J. Funct. Anal., Tome 89 (1990) no. 2, pp. 313-363 | Article | MR: 1052337 | Zbl: 0696.53021

[22] Bismut, Jean-Michel; Cheeger, Jeff Families index for manifolds with boundary, superconnections and cones. II: The Chern character, J. Funct. Anal., Tome 90 (1990) no. 2, pp. 306-354 | Article | MR: 1052337 | Zbl: 0711.53023

[23] Bismut, Jean-Michel; Freed, Daniel S. The analysis of elliptic families II: Dirac operators, êta invariants, and the holonomy theorem, Commun. Math. Phys., Tome 107 (1986), pp. 103-163 | Zbl: 0657.58038

[24] Botvinnik, Boris; Gilkey, Peter B. The eta invariant and metrics of positive scalar curvature, Math. Ann., Tome 302 (1995) no. 3, pp. 507-517 | MR: 1339924 | Zbl: 0835.58034

[25] Botvinnik, Boris; Gilkey, Peter B. The eta invariant and the Gromov–Lawson conjecture for elementary Abelian groups of odd order, Topology Appl., Tome 80 (1997) no. 1-2, pp. 43-53 | Article | MR: 1469465 | Zbl: 0896.58060

[26] Branson, Thomas P.; Gilkey, Peter B. Residues of the eta function for an operator of Dirac type, J. Funct. Anal., Tome 108 (1992) no. 1, pp. 47-87 | MR: 1174158 | Zbl: 0756.58048

[27] Brasselet, Jean Paul; Hector, Gilbert; Saralegi, Martin Theoreme de Rham pour les varietes stratifiees, Ann. Global Anal. Geom., Tome 9 (1991) no. 3, pp. 211-243 | Article | MR: 1143404 | Zbl: 0733.57010

[28] Braverman, Maxim; Carey, Alan; Farber, Michael; Mathai, Varghese L 2 torsion without the determinant class condition and extended L 2 cohomology, Commun. Contemp. Math., Tome 7 (2005) no. 4, pp. 421-462 | Article | MR: 2166660 | Zbl: 1079.55015

[29] Brüning, Jochen The signature operator on manifolds with a conical singular stratum, From probability to geometry II (Astérisque) Tome 328, Société Mathématique de France, 2009, pp. 1-44 | Zbl: 1208.53046

[30] Brüning, Jochen; Seeley, Robert An index theorem for first order regular singular operators, Am. J. Math., Tome 110 (1988) no. 4, pp. 659-714 | Article | MR: 955293 | Zbl: 0664.58035

[31] Bunke, Ulrich On the gluing problem for the eta-invariant, J. Differ. Geom., Tome 41 (1995) no. 2, pp. 397-448 | MR: 1331973 | Zbl: 0821.58037

[32] Carey, Alan; Mathai, Varghese L 2 -torsion invariants, J. Funct. Anal., Tome 110 (1992) no. 2, pp. 337-409 | MR: 1194991 | Zbl: 0771.57009

[33] Chang, Stanley; Weinberger, Shmuel On Invariants of Hirzebruch and Cheeger–Gromov, Geom. Topol., Tome 7 (2003), pp. 311-319 | Article | MR: 1988288 | Zbl: 1037.57028

[34] Cheeger, Jeff Spectral geometry of singular Riemannian spaces, J. Differ. Geom., Tome 18 (1983) no. 4, pp. 575-657 | Article | MR: 730920 | Zbl: 0529.58034

[35] Cheeger, Jeff η-invariants, the adiabatic approximation and conical singularities. I. The adiabatic approximation, J. Differ. Geom., Tome 26 (1987) no. 1, pp. 175-221 | MR: 892036 | Zbl: 0623.58021

[36] Cheeger, Jeff; Gromov, Mikhael Bounds on the von Neumann dimension of L 2 cohomology and the Gauss Bonnet theorem for open manifolds, J. Differ. Geom., Tome 21 (1985), pp. 1-34 | Article | MR: 806699 | Zbl: 0614.53034

[37] Chou, Arthur W. The Dirac operator on spaces with conical singularities and positive scalar curvatures, Trans. Am. Math. Soc., Tome 289 (1985), pp. 1-40 | Article | MR: 779050 | Zbl: 0559.58024

[38] Fedosov, Boris; Schulze, Bert-Wolfgang; Tarkhanov, Nikolai The index of elliptic operators on manifolds with conical points, Sel. Math., New Ser., Tome 5 (1999) no. 4, pp. 467-506 | Article | MR: 1740679 | Zbl: 0951.58026

[39] Gilkey, Peter B. The residue of the global η function at the origin, Adv. Math., Tome 40 (1981) no. 3, pp. 290-307 | Article | MR: 624667 | Zbl: 0469.58015

[40] Gilkey, Peter B. Invariance theory, the heat equation, and the Atiyah-Singer index theorem, Mathematics Lecture Series, Tome 11, Publish or Perish, 1984 | MR: 783634 | Zbl: 0565.58035

[41] Gilkey, Peter B. The eta-invariant for even dimensional PIN c manifolds, Adv. Math., Tome 58 (1985), pp. 243-284 | Article | MR: 815358 | Zbl: 0602.58041

[42] Gilkey, Peter B. The eta invariant of pin manifolds with cyclic fundamental groups, Period. Math. Hung., Tome 36 (1998) no. 2-3, pp. 139-170 | Article | MR: 1694601 | Zbl: 0965.58024

[43] Gilkey, Peter B.; Smith, Lance The eta invariant for a class of elliptic boundary value problems, Commun. Pure Appl. Math., Tome 36 (1983) no. 1, pp. 85-131 | Article | MR: 680084 | Zbl: 0512.58035

[44] Goette, Sebastian Equivariant η-invariants on homogeneous spaces, Math. Z., Tome 232 (1999) no. 1, pp. 1-42 | MR: 1714278 | Zbl: 0941.58016

[45] Goette, Sebastian Equivariant η-invariants and η-forms, J. Reine Angew. Math., Tome 526 (2000), pp. 181-236 | MR: 1778304 | Zbl: 0974.58021

[46] Goette, Sebastian Eta invariants of homogeneous spaces, Pure Appl. Math. Q., Tome 5 (2009) no. 3, pp. 915-946 | Article | MR: 2532710 | Zbl: 1185.58010

[47] Goette, Sebastian Computations and applications of eta-invariants, Global differential geometry (Springer Proceedings in Mathematics) Tome 17, Springer, 2012, pp. 401-433 | Article | MR: 3289849 | Zbl: 1260.58013

[48] Grieser, Daniel Basics of the b-calculus, Approaches to singular analysis (Operator Theory: Advances and Applications) Tome 125, Birkhäuser, 2001, pp. 30-84 | Article | MR: 1827170 | Zbl: 0987.58011

[49] Higson, Nigel; Roe, John K-homology, assembly and rigidity theorems for relative eta invariants, Pure Appl. Math. Q., Tome 6 (2010) no. 2, pp. 555-601 | Article | MR: 2761858 | Zbl: 1227.19006

[50] Hunsicker, Eugenie; Mazzeo, Rafe Harmonic forms on manifolds with edges, Int. Math. Res. Not., Tome 2005 (2005) no. 52, pp. 3229-3272 | Article | MR: 2186793 | Zbl: 1089.58007

[51] Keswani, Navin Relative eta-invariants and C * -algebra K-theory, Topology, Tome 39 (2000) no. 5, pp. 597-983 | MR: 1763959 | Zbl: 0983.19002

[52] Keswani, Navin Von Neumann eta-invariants and C * -algebra K-theory, J. Lond. Math. Soc., Tome 62 (2000) no. 3, pp. 771-783 | Article | MR: 1794283 | Zbl: 1021.58018

[53] Lawson, H. Blaine; Michelsohn, Marie-Louise Spin geometry, Princeton Mathematical Series, Tome 38, Princeton University Press, 1989 | MR: 1031992 | Zbl: 0688.57001

[54] Lesch, Matthias A singular elliptic estimate and applications, Pseudo-differential calculus and mathematical physics (Mathematical Topics) Tome 5, Akademie-Verlag, 1994, pp. 259-276 | MR: 1287669 | Zbl: 0822.58047

[55] Lesch, Matthias Operators of Fuchs type, conical singularities, and asymptotic methods, Teubner-Texte zur Mathematik, Tome 136, B. G. Teubner, 1997 | MR: 1449639 | Zbl: 1156.58302

[56] Lesch, Matthias; Wojciechowski, Krzysztof P. On the η-invariant of generalized Atiyah–Patodi–Singer boundary value problems, Ill. J. Math., Tome 40 (1996) no. 1, pp. 30-46 | Article | MR: 1386311 | Zbl: 0866.58054

[57] Lück, Wolfgang; Schick, Thomas L 2 -torsion of hyperbolic manifolds of finite volume, Geom. Funct. Anal., Tome 9 (1999) no. 3, pp. 518-567 | MR: 1708444 | Zbl: 0947.58024

[58] Lück, Wolfgang; Schick, Thomas Various L 2 -signatures and a topological L 2 -signature theorem, High-dimensional manifold topology, World Scientific, 2003, pp. 362-399 | Article | Zbl: 1044.58026

[59] Mazzeo, Rafe Elliptic theory of differential edge operators. I, Commun. Partial Differ. Equations, Tome 16 (1991) no. 10, pp. 1615-1664 | Article | MR: 1133743 | Zbl: 0745.58045

[60] Mazzeo, Rafe; Vertman, Boris Analytic torsion on manifolds with edges, Adv. Math., Tome 231 (2012) no. 2, pp. 1000-1040 | Article | MR: 2955200 | Zbl: 1255.58012

[61] Melrose, Richard B. Calculus of conormal distributions on manifolds with corners, Int. Math. Res. Not., Tome 1992 (1992) no. 3, pp. 51-61 | Article | MR: 1154213 | Zbl: 0754.58035

[62] Melrose, Richard B. The Atiyah–Patodi–Singer index theorem, Research Notes in Mathematics, Tome 4, A. K. Peters, 1993 | MR: 1348401 | Zbl: 0796.58050

[63] Mooers, Edith A. Heat kernel asymptotics on manifolds with conic singularities, J. Anal. Math., Tome 78 (1999), pp. 1-36 | Article | MR: 1714065 | Zbl: 0981.58022

[64] Müller, Werner Eta invariants and manifolds with boundary, J. Differ. Geom., Tome 40 (1994) no. 2, pp. 311-377 | MR: 1293657 | Zbl: 0817.53025

[65] Müller, Werner; Vertman, Boris The Metric Anomaly of Analytic Torsion on Manifolds with Conical Singularities, Commun. Partial Differ. Equations, Tome 39 (2014) no. 1, pp. 146-191 | MR: 3169782 | Zbl: 1292.58024

[66] Piazza, Paolo; Schick, Thomas Bordism, rho-invariants and the Baum-Connes conjecture, J. Noncommut. Geom., Tome 1 (2007) no. 1, pp. 27-111 | Article | MR: 2294190 | Zbl: 1158.58012

[67] Piazza, Paolo; Schick, Thomas Groups with torsion, bordism and rho-invariants, Pac. J. Math., Tome 232 (2007) no. 2, pp. 355-378 | Article | MR: 2366359 | Zbl: 1152.58020

[68] Ramachandran, Mohan Von Neumann index theorems for manifolds with boundary, J. Differ. Geom., Tome 38 (1993) no. 2, pp. 315-349 | MR: 1237487 | Zbl: 0787.58040

[69] Roe, John Elliptic Operators, Topology, and Asymptotic Methods, CRC Research Notes in Mathematics, CRC Press, 1999

[70] Roy, Indrava Foliated rho-invariants (2010) (Ph. D. Thesis)

[71] Scott, Simon Traces and determinants of pseudodifferential operators, Oxford Mathematical Monographs, Oxford University Press, 2010 | MR: 2683288 | Zbl: 1216.35192

[72] Shubin, Mikhail A. Von Neumann algebras and L 2 techniques in Geometry and Topology (book in preparation)

[73] Vaillant, Boris Index theory for coverings (2008) (https://arxiv.org/abs/0806.4043)

[74] Vertman, Boris Heat-trace asymptotics for edge Laplacians with algebraic boundary conditions, J. Anal. Math., Tome 125 (2015) no. 1, pp. 285-318 | MR: 3317904 | Zbl: 1323.58019

[75] Zhang, Weiping An extended Cheeger–Müller theorem for covering spaces, Topology, Tome 44 (2005) no. 6, pp. 1093-1131 | Article | Zbl: 1082.58030

Cited by Sources: